Hail, Cullman
- When
- May 3, 1:10 PM CST
- Where
- Cullman County, West Pt
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -86.950
Strong to severe thunderstorms developed during the early afternoon hours along and near an outflow boundary that was draped west-northwest to east-southeast across north Alabama. These storms produced hail up to nickle sized.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Strong to severe thunderstorms developed during the early afternoon hours along and near an outflow boundary that was draped west-northwest to east-southeast across north Alabama. These storms produced hail up to nickle sized. Later that evening, a linear mesoscale convective system which originated in the Ozarks, moved into northwest Alabama and southern middle Tennessee producing moderate to heavy rainfall and frequent lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 8:45 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE HUNTSVILLE AL 945 AM CDT WED MAY 3 2006 .UPDATE... THE OVERALL PATTERN AND LOCAL CONDITIONS HAVE CHANGED VERY LITTLE OVER THE PAST 24 HOURS. SOUTHERN STREAM LOW AMPLITUDE FLOW CONTINUES TO DOMINATE THE UPPER LEVELS ACROSS THE SOUTH...WHILE A SFC FRONTAL BOUNDARY REMAINS ELONGATED FROM THE SOUTHERN PLAINS INTO THE MID MS VALLEY. A MORE SUBTLE BOUNDARY...LIKELY A RESULT OF CONVECTIVE OUTFLOW LEFTOVER FROM YESTERDAY...REMAINS DRAPED ACROSS THE AREA. LATEST MESO-ANALYSIS PLACES IT ROUGHLY ALONG A NW-SE ORIENTATION FROM WEST-CENTRAL TN THROUGH EXTREME NORTHWEST AL...TO KHSV AND THEN INTO PORTIONS OF MARSHALL/DEKALB COUNTY. ISOLATED OVERNIGHT CONVECTION ORIENTED ALONG THIS BOUNDARY HAS DIMINISHED AS OF 1430Z. THE LOCAL AIRMASS REMAINS QUITE MOIST AND UNSTABLE...AS FULL INSOLATION PUSHES TEMPERATURES INTO THE LOWER 70S...WITH DEWPTS IN THE LOWER 60S. THE GOING FORECAST FOR THE REMAINDER OF TODAY REMAINS ON TRACK. STRONG DIURNAL HEATING WILL PUSH CAPE VALUES AGAIN OVER 2000 J/KG BY LATE THIS AFTERNOON...AND COMBINED LINGERING OUTFLOW FROM EARLIER CONVECTION...WILL HELP FOCUS ISOLATED TO LOW END SCATTERED CONVECTION OVER THE AREA. GIVEN THE RATHER WEAK WIND PROFILES... CONVECTION WILL REMAIN MORE PULSY AND MAINLY DIURNALLY-DRIVEN...WITH THE HIGH INSTABILITY AND FAVORABLE MDPI/WINDEX VALUES SUPPORTING AN ISOLATED THREAT FOR STRONG WIND GUSTS AND LARGE HAIL THIS AFTERNOON/EVENING. MINOR UPDATE WILL BE FORTHCOMING TO ADJUST THE WIND WORDING... OTHERWISE NO ADJUSTMENTS NEEDED ATTM. MR/10 && .PREV DISCUSSION... SHORT TERM (THROUGH FRIDAY NIGHT)... COLD FRONT WILL MOVE INTO THE OH VALLEY TOMORROW. WITH AN UNSTABLE AIRMASS IN PLACE S OF THE FRONT...COULD GET SOME AFTERNOON TSRA DEVELOPMENT ACROSS THE TN VALLEY. CAPE VALUES ARND 2000J/KG AND PWATS NEAR 1.5IN SUGGEST SMALL HAIL...GUSTY WINDS AND BRIEF DOWNPOURS ARE POSSIBLE. FRONT IS EXPECTED TO MOVE CLOSER TO THE AREA THU NT...SO WILL KEEP CHANCE POPS GOING FOR CWA. A S/WV TROF IS PROGGED TO MOVE ACROSS THE LOWER MS VALLEY ON FRI. THIS WILL CAUSE A SFC LOW TO DEVELOP INVOF MS RIVER AND TREK EWD ALONG THE FRONTAL BNDRY. THUS BELIEVE FRI WILL BE BEST CHANCE FOR MAJORITY OF CWA TO GET SOME RAIN. SO HAVE INCR POPS TO LIKELY FOR FRI. UPPER L/WV TROF IS PROGGED TO BEGIN AMPLIFYING OVER ERN CONUS FRI NT. THIS SHOULD PUSH THE FRONT ACROSS THE TN VALLEY FRI NT. THUS TSRA ACTIVITY SHOULD LINGER INTO SATURDAY. .LONG TERM (SATURDAY THROUGH TUESDAY)... DRIER AIR SHOULD FILTER IN BEHIND THE FRONT...BUT GUIDANCE IS NOT IN AGREEMENT WITH POPS THIS WEEKEND DUE TO TIMING DIFFERENCES WITH FROPA. BELEIVE GFS IS HAVING SOME ISSUES WITH CONVECTIVE FEEDBACK AND THUS IS DEVELOPING SPURIOUS PRECIP. SO WILL GRADUALLY LOWER POPS SAT INTO SUN. RAIN SHOULD COME TO AN END BY SUN AS DRIER AIR CONTINUES TO FILTER INTO THE TN VALLEY. SFC HIGH PRESSURE SHOULD BUILD INTO THE REGION EARLY NEXT WEEK...KEEPING SUN AND MON DRY. BUT THIS HIGH WILL SHIFT E ON TUE....ALLWOING RETURN FLOW TO SET UP AND BEGIN MODIFYING THE AIRMASS. SO TSRA MAY RETURN THE TN VALLEY TWD THE MIDDLE OF NEXT WEEK. 88 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 112 PM CDT WED MAY 3 2006 ALZ001>010-016-TNZ076-096-097-040215- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 112 PM CDT WED MAY 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR ISOLATED STORMS TO BECOME STRONG TO MARGINALLY SEVERE DURING THIS TIME...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. ANY LINGERING SHOWERS AND THUNDERSTORMS WILL WEAKEN AND GRADUALLY DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE THURSDAY AS A MORE HUMID AND UNSTABLE AIRMASS BUILDS ACROSS THE REGION. ONCE AGAIN...A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...BRINGING A THREAT OF LARGE HAIL AND DAMAGING WIND GUSTS. A MORE ORGANIZED THREAT OF THUNDERSTORMS INCLUDING A FEW STRONG TO SEVERE STORMS WILL EXIST ON FRIDAY AND FRIDAY NIGHT AS A STRONGER COLD FRONT ENTERS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...SOME COUNTIES MAY BE CALLED UPON FOR STORM REPORTS ON AN AS NEEDED BASIS. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 204 PM CDT WED MAY 3 2006 TNZ097-031930- FRANKLIN- 204 PM CDT WED MAY 3 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 230 PM CDT... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF HUNTLAND...OR 9 MILES WEST OF WINCHESTER...MOVING SOUTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HARMONY. MAXWELL. BELVIDERE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
4 hail, 1 lightning. Local standard time, as filed.
A lightning strike injured two females inside their Cloverdale residence located in Lauderdale County. It is unknown if this strike was direct or indirect, but no apparent damage was observed to the residence. The victims were 55 and 18 years of age, complained of general numbness and also pains in their legs. They were transported to a local hospital for treatment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506189, 5506190, 5506191, 5506192, 5506193.